Alert archive / Illinois / Tornado Warnings in 1999

Tornado Warning 19, NWS Lincoln, IL

April 8, 1999Clark County, Cumberland County, Illinois

NWS Lincoln, IL issued this tornado warning at Apr 8, 1999, 11:45 PM CDT for Clark County, Cumberland County, Illinois. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 8, 1999, 11:45 PM CDT (04:45 UTC)
Expired
Apr 9, 1999, 12:15 AM CDT
In force
30 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Clark County, IL, Cumberland County, IL

What was reported inside it

TimeReportWhereRemark
Apr 9, 12:00 AM CDTThunderstorm WindDarwin, ILThunderstorm winds destroyed a machine shed and a barn 4 miles west of Darwin. Two cars in the machine shed were damaged. In Darwin, numerous trees were blown down. No injuries were reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 8:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1999-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1999-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 344 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
859 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
344 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
1.9
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KSPI 090443 RRA
TORSPI
ILC023-035-090515-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1145 PM CDT THU APR 8 1999

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* TORNADO WARNING FOR...
  CLARK COUNTY IN EAST CENTRAL ILLINOIS
  EASTERN CUMBERLAND COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 1215 AM CDT

* AT 1140 PM CDT... LINCOLN DOPPLER RADAR INDICATED A TORNADO NEAR
  GREENUP... MOVING NORTHEAST 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  CASEY
  MARTINSVILLE
  MARSHALL

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A BASEMENT OR
INTERIOR ROOM ON THE LOWEST FLOOR. VEHICLES AND MOBILE HOMES SHOULD
BE ABANDONED FOR A SAFER SHELTER.

FRIEDERS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Apr 8, 2:00 PM CDT, 9 hours 45 minutes earlier.

Area forecast discussion, Apr 8, 2:00 PM CDT, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT THU APR 8 1999

UPPER LOW IS NOW OVER SWRN NEBRASKA WITH SFC SYSTEM JUST EAST OVER SC
NE.

88D SHOWING RWS/TRWS CONTINUING TO MOVE E ACROSS CWA ALONG AND AHEAD OF
WF...BUT MAIN ACTIVITY TO ARRIVE THIS EVENING.

STORMS FIRING UP NICELY ALONG DRYLINE OVER EASTERN KS/NE AND STILL
PROJECTED TO RAPIDLY MOVE EAST INTO WRN SECTIONS OF C IL BETWEEN 5 AND
7 PM. SPC HAS MOVED HIGH RISK AREA A LITTLE FURTHER W...WHICH IS A GOOD
MOVE. SFC ACTIVITY WILL OUTRACE UPPER SYSTEM...THUS AS TRWS APPROACH
CWA...MAY SEE SOME WEAKENING AS MAIN ENERGY WILL STILL BE TO THE W AND
NW. HOWEVER...WILL STILL ENFORCE WORDING FOR TONIGHT/S ZONES ABOUT SVR
POSSIBILITIES.

SHOULD SEE AN END TO PCPN OVER MOST OF CWA WITH PASSAGE OF CF AS PLENTY
OF DRY AIR MOVG INTO CWA. LOW CLDS AND SOME RW ACTIVITY STILL POSSIBLE
OVER NRN SECTIONS DUE TO POSITION OF LOW.

PIA  50/64 +3
SPI  52/67 +2
DEC  53/66 +2
CMI  55/65 +2
LWV  58/69 +2

BYRD

In the hours before

Special weather statement, Apr 8, 9:07 PM CDT, 2 hours 38 minutes before
ILZ040-049-090240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
907 PM CDT THU APR 8 1999

...THE TORNADO WATCH FOR SCHUYLER AND SCOTT COUNTIES HAS BEEN
ALLOWED TO EXPIRE AT 9 PM CDT...

AT 900 PM CDT...DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORMS HAVE MOVED EAST OF THE AREA AND THE THREAT FOR SEVERE
WEATHER HAS ENDED.

THEREFORE...THE TORNADO WATCH FOR SCHUYLER AND SCOTT COUNTIES HAS
BEEN ALLOWED TO EXPIRE.

FRIEDERS
Special weather statement, Apr 8, 9:07 PM CDT, 2 hours 38 minutes before
ILZ040-049-090240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
907 PM CDT THU APR 8 1999

...THE TORNADO WATCH FOR SCHUYLER AND SCOTT COUNTIES HAS BEEN
ALLOWED TO EXPIRE AT 9 PM CDT...

AT 900 PM CDT...DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORMS HAVE MOVED EAST OF THE AREA AND THE THREAT FOR SEVERE
WEATHER HAS ENDED.

THEREFORE...THE TORNADO WATCH FOR SCHUYLER AND SCOTT COUNTIES HAS
BEEN ALLOWED TO EXPIRE.

FRIEDERS
Special weather statement, Apr 8, 10:25 PM CDT, 1 hour 20 minutes before
ILZ027>031-036-037-041-042-047-048-050-051-090425-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1025 PM CDT THU APR 8 1999

...TORNADO WATCH CANCELLED FOR PARTS OF CENTRAL ILLINOIS...

THE TORNADO WATCH THAT WAS IN EFFECT UNTIL 1 AM HAS BEEN CANCELLED
FOR THE FOLLOWING COUNTIES...

...KNOX...STARK...MARSHALL...PEORIA...WOODFORD...FULTON...
TAZEWELL...MASON...LOGAN...CASS...MENARD...MORGAN AND
SANGAMON.

MILLER
Local storm report, Apr 8, 11:16 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1116 PM CDT THU APR 08 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    2 S AVON                  IL    WIND DAMAGE
04/08/99   FULTON                          HORSE TRAILOR BLOWN
                                           OVER 2.5 MILES SOUTH OF
                                           AVON. FROM COUNTY ESDA.

0830 PM    6 N CANTON                IL    WIND DAMAGE
04/08/99   FULTON                          DAMAGE TO
                                           SILOS...BARN...AND A
                                           POLE BLOWN DOWN ON A
                                           PROPANE TANK. OCCURRED
                                           1 MILE EAST OF THE
                                           NORRIS BLACKTOP ABOUT 6
                                           MILES NORTH OF CANTON.
                                           FROM COUNTY ESDA.

0835 PM    LONDON MILLS              IL    WIND DAMAGE
04/08/99   FULTON                          SEMI-TRUCK BLOWN OVER
                                           NEAR LONDON MILLS ON
                                           ROUTE 116. FROM COUNTY
                                           ESDA.

0853 PM    ELMWOOD                   IL    WIND DAMAGE
04/08/99   PEORIA                          POWER POLE SNAPPED.
                                           FROM SHERIFF.

0857 PM    ASHLAND                   IL    TORNADO
04/08/99   CASS                            POSSIBLE TORNADO
                                           TOUCHDOWN IN SOUTH
                                           TRAILER PARK. 3 MOBILE
                                           HOMES DAMAGED.
                                           FROM ESDA.

0910 PM    8 ESE PLEASANT PLAINS     IL    WIND DAMAGE
04/08/99   SANGAMON                        TREES BLOWN DOWN
                                           HALFWAY BETWEEN
                                           PLEASANT PLAINS AND
                                           SPRINGFIELD. FROM ESDA.

1044 PM    MAHOMET                   IL    1 INCH HAIL
04/08/99   CHAMPAIGN                       FROM ESDA.

GOETSCH/MILLER
Local storm report, Apr 8, 11:16 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1116 PM CDT THU APR 08 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    2 S AVON                  IL    WIND DAMAGE
04/08/99   FULTON                          HORSE TRAILOR BLOWN
                                           OVER 2.5 MILES SOUTH OF
                                           AVON. FROM COUNTY ESDA.

0830 PM    6 N CANTON                IL    WIND DAMAGE
04/08/99   FULTON                          DAMAGE TO
                                           SILOS...BARN...AND A
                                           POLE BLOWN DOWN ON A
                                           PROPANE TANK. OCCURRED
                                           1 MILE EAST OF THE
                                           NORRIS BLACKTOP ABOUT 6
                                           MILES NORTH OF CANTON.
                                           FROM COUNTY ESDA.

0835 PM    LONDON MILLS              IL    WIND DAMAGE
04/08/99   FULTON                          SEMI-TRUCK BLOWN OVER
                                           NEAR LONDON MILLS ON
                                           ROUTE 116. FROM COUNTY
                                           ESDA.

0853 PM    ELMWOOD                   IL    WIND DAMAGE
04/08/99   PEORIA                          POWER POLE SNAPPED.
                                           FROM SHERIFF.

0857 PM    ASHLAND                   IL    TORNADO
04/08/99   CASS                            POSSIBLE TORNADO
                                           TOUCHDOWN IN SOUTH
                                           TRAILER PARK. 3 MOBILE
                                           HOMES DAMAGED.
                                           FROM ESDA.

0910 PM    8 ESE PLEASANT PLAINS     IL    WIND DAMAGE
04/08/99   SANGAMON                        TREES BLOWN DOWN
                                           HALFWAY BETWEEN
                                           PLEASANT PLAINS AND
                                           SPRINGFIELD. FROM ESDA.

1044 PM    MAHOMET                   IL    1 INCH HAIL
04/08/99   CHAMPAIGN                       FROM ESDA.

GOETSCH/MILLER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:44 PM CDTTornado WarningILXKnox46 min
Apr 8, 7:47 PM CDTTornado WarningILXScott28 min
Apr 8, 8:16 PM CDTTornado WarningILXMorgan, Scott44 min
Apr 8, 8:32 PM CDTTornado WarningILXFulton, Knox28 min
Apr 8, 8:42 PM CDTSevere Thunderstorm WarningILXPeoria, Stark48 min
Apr 8, 8:56 PM CDTSevere Thunderstorm WarningILXSangamon64 min
Apr 8, 9:17 PM CDTSevere Thunderstorm WarningILXMarshall, Woodford58 min
Apr 8, 9:17 PM CDTTornado WarningILXMenard28 min
Apr 8, 9:29 PM CDTSevere Thunderstorm WarningILXPeoria31 min
Apr 8, 9:38 PM CDTSevere Thunderstorm WarningILXTazewell37 min
Apr 8, 9:41 PM CDTSevere Thunderstorm WarningILXLogan34 min
Apr 8, 9:47 PM CDTSevere Thunderstorm WarningILXChristian, Macon58 min
Apr 8, 10:02 PM CDTTornado WarningILXChristian28 min
Apr 8, 10:13 PM CDTTornado WarningILXMacon32 min
Apr 8, 10:28 PM CDTSevere Thunderstorm WarningILXShelby47 min
Apr 8, 10:32 PM CDTSevere Thunderstorm WarningILXMoultrie, Piatt28 min
Apr 8, 10:37 PM CDTTornado WarningILXPiatt23 min
Apr 8, 10:47 PM CDTTornado WarningILXChampaign28 min
Apr 8, 10:54 PM CDTTornado WarningILXEffingham36 min
Apr 8, 10:56 PM CDTSevere Thunderstorm WarningILXColes, Douglas34 min
Apr 8, 11:13 PM CDTTornado WarningILXCumberland32 min
Apr 8, 11:15 PM CDTTornado WarningILXShelby15 min
Apr 8, 11:17 PM CDTTornado WarningILXChampaign, Vermilion28 min
Apr 8, 11:20 PM CDTSevere Thunderstorm WarningILXVermilion25 min
Apr 8, 11:30 PM CDTTornado WarningILXColes, Edgar30 min
Apr 8, 11:33 PM CDTSevere Thunderstorm WarningILXClay, Effingham, Jasper42 min
Apr 8, 11:48 PM CDTSevere Thunderstorm WarningILXVermilion27 min
Apr 8, 11:52 PM CDTTornado WarningILXEdgar38 min
Apr 9, 12:00 AM CDTSevere Thunderstorm WarningILXCrawford30 min
Apr 9, 12:26 AM CDTSevere Thunderstorm WarningILXCrawford19 min

Nearby

Tornado Warnings in Illinois, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.